Diffuse Lung Disease: Fellow Case Report Poster - Diffuse Lung Disease II |

Ground Glass Pulmonary Opacities Following Nivolumab Therapy FREE TO VIEW

Hammad Arshad, MD; Meilin Young, MD; Moeezullah Beg, MD; Rajashekar Adurty, MD
Author and Funding Information

Allegheny General Hospital, Pittsburgh, PA

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):500A. doi:10.1016/j.chest.2016.08.514
Text Size: A A A
Published online

SESSION TITLE: Fellow Case Report Poster - Diffuse Lung Disease II

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Hypersensitivity Pneumonitis is a rare complication of Nivolumab. We present a rare case of respiratory failure after use of Nivolumab

CASE PRESENTATION: A 56 year old female with past medical history of stage III C breast cancer status post radical modified mastectomy and lymph node dissection presented to our hospital with acute hypoxic respiratory failure. She previously had undergone treatment with different chemotherapeutic agents in addition to radiation for management of recurrent malignant disease. Due to progression of her disease on follow up imaging, patient was started on Nivolumab before her presentation. Workup included a CT angiogram that was negative for pulmonary embolism, but showed stable lymphadenopathy and new bilateral ground glass opacities in the upper lobes left greater than the right. Patient refused to undergo invasive biopsy procedure and was placed on steroids for empiric treatment of hypersensitivity pneumonitis to which she responsed and was discharged home.

DISCUSSION: Hypersensitivity pneumonitis is a complex syndrome resulting from the repeated exposure to a variety of organic particles.It presents as an acute, sub-acute or a chronic clinical form when the exposure to an antigen promotes an immune-pathological response in a genetically predisposed individual.Nivolumab is a human immunoglobulin G4 (IgG4) monoclonal antibody that selectively inhibits programmed cell death-1 (PD-1) activity by binding to the PD-1 receptor.This inhibits the negative signaling involved in the T-cell receptor activation and results in an increased immune response .The agent has been increasingly used in the management of NSCLC. Even though severe pneumonitis is rare it can be seen in up to 1.6% of patients receiving Nivolumab(1).The typical CT scan findings and the clinical response to steroids in a patient with rapid clinical decline supports the diagnosis of Nivolumab induced HP.

CONCLUSIONS: We highlight an association of Navilumab induced HP presenting with acute respiratory failure. A strategy to pursue diagnosis clinically with prompt initiation of steroids is critical as it can prove to be rapidly fatal if not treated in certain circumstances(2).

Reference #1: Eigentler, T K et al.“Diagnosis, Monitoring and Management of Immune-related Adverse Drug Reactions of Anti-PD-1 Antibody Therapy.” Cancer Treatment Reviews 45 (2016): 7-18.

Reference #2: Naidoo . J et al .Toxicities of the anti-PD-1 and anti-PD-L1 immune checkpoint antibodies. Ann Oncol. 2015 Dec;26(12):2375-91.

DISCLOSURE: The following authors have nothing to disclose: Hammad Arshad, Meilin Young, Moeezullah Beg, Rajashekar Adurty

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543